Hail, Ottawa
- When
- September 13, 11:00 AM EST
- Where
- Ottawa County, 3.75 mi NE of Hudsonville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.910, -85.830
Hail to an inch in diameter fell near Hudsonville.
Severe storms moved through portions of Ottawa and Kent counties, bringing hail up to one inch in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
Severe storms moved through portions of Ottawa and Kent counties, bringing hail up to one inch in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 13, 10:08 AM EST, 52 minutes earlier.
Area Forecast Discussion
National Weather Service Grand Rapids MI
1108 AM EDT Mon Sep 13 2021
LATEST UPDATE...
Update
.SYNOPSIS...
Issued at 337 AM EDT Mon Sep 13 2021
- Periods of convection into this evening
- Warm front/cold front brings strong storms to area Tuesday
- Quiet weather mid week then turning warmer by the weekend
&&
.UPDATE...
Issued at 1108 AM EDT Mon Sep 13 2021
Mid level speed max of around 60kts at H5 near MKE helping to
drive this new/latest round of convection heads ENE over the next
few hours. Cool/stable sfc layer is in place and is about 1 KM
deep per GRR VWP. As convection comes onshore believe wind gusts
should remain generally below svr limits but could still gust to
50 mph. Small hail, torrential rain and frequent lightning may
accompany the storms. Expect this cluster to exit the area during
the early to mid afternoon, with only limited/low potential for
additional storms in it's wake late this afternoon and this
evening. Temps may struggle to reach 70 today on the cool side of
the front, which would be the first time since June which that
has occurred.
&&
.DISCUSSION...(Today through next Sunday)
Issued at 337 AM EDT Mon Sep 13 2021
- Periods of convection into this evening
A stalled front to the south of Michigan (near I-80) is parallel
to the upper jet, which will be over northern WI into the northern
half of Lower Michigan through the day today. One shortwave is
causing thunderstorms, some strong over southern WI at 3 am this
morning. That convection will reach the I-96 area before sunrise
and will likely weaken some as it does so. The next upstream
shortwave will kick of another area of storms that will track
across the area this afternoon into early this evening.
The deep layer bulk shear is in the 30 to 40 knot range where the
storms will track. There is an elevated mixed layer between 950
and 850 mb so the instability is above 850 mb. Even so there is
around 1500 j/kg of cape for the storms so I would expect the
potential for some large hail from these storms. Gusty winds are
possible for the stronger storms but it may be hard to mix the
wind through that frontal inversion.
- Warm front/cold front brings strong storms to area Tuesday
Tuesday will be the most active weather day of the week. We have
the both and northern and southern stream shortwave trying to come
in phase with each other over the central CONUS. This leads to a
deepening surface over WI early on Tuesday that tracks north of
Lake Superior during the day. This pushes a warm front north
through the CWA during the morning then the trailing cold front
comes through in the mid to late afternoon hours.
The conditons look favorable for strong to severe storms, more so
east of Grand Rapids then from GRR to the lake shore. The southern
and northern stream jets merge over Michigan by late in the day on
Tuesday. That creates a strong right entrance region lift area
that comes over Southern Michigan in the afternoon. As with the
previous event, we have 40 to 50 knots of deep layer shear, 7 to
8c lapse rates in the 700 to 500 mb layer (good for large hail),
and unidirectional shear. All of the HI-RES models (as viewed in
HREF) show decent helicity tracks just east of GRR in the
afternoon. The storms should be out of the area by early evening.
It will be a breezy and warm day too with winds gusting of 20 to
30 mph inland during the afternoon. Highs should be mid to upper
80s south and east of GRR.
- Quiet weather mid week then turning warmer by the weekend
Once the front is through by late afternoon Tuesday surface
high pressure and upper ridging build into the area. This front
will bring cooler air into the area for Wed and Thursday.
Later in the week a much stronger Pacific system moves on shore
and that builds a large upper ridge in front of it. That means
warming late in the week into the weekend. Highs could be
approaching 90 by Sunday into Monday. There could be some
thunderstorms with the warm front Friday or Friday night but it
seems most of that will really be farther north than our area.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 739 AM EDT Mon Sep 13 2021
I am concerned about our ceilings today. There is an area of
IFR/MVFR down near I-94 that is expanding northward this morning.
Meanwhile the front is stalled near the state line of Michigan
with Indiana. The front will start moving back north as a warm
front tonight. That will turn winds to the south from the east. It
is currently (7 am) IFR at JXN and BTL. This area of lower clouds
is expected to move north this morning. I am thinking those clouds
may mix out enough to keep the I-96 TAF sites mostly VFR once the
current shower complex moves out of the area.
There is a area of showers moving through the Lansing area now
and another area of showers and thunderstorms near the Mississippi
River (7 am) heading this way. Those storms will take a similar
track to the storms around sunrise did. The showers should come to
an end when the warm front moves through the area. Tonight should
be VFR.
&&
.MARINE...
Issued at 337 AM EDT Mon Sep 13 2021
The next frontal system moves through the area on Tuesday. Typical
for these sorts of systems we get strong southerly winds most of
the day light hours of Tuesday (20 to 30 knots). This leads to 4
to 6 foot waves. So, little question we will need a small craft
advisory for Tuesday as well as a Beach Hazard Statement. Since
we are very confident of this we issued the headlines already.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from Tuesday morning through Tuesday
evening for MIZ037-043-050-056-064-071.
LM...Small Craft Advisory from 6 AM to 8 PM EDT Tuesday for
LMZ844>849.
&&
UPDATE...Meade
SYNOPSIS...WDM
DISCUSSION...WDM
AVIATION...WDM
MARINE...WDMHazardous Weather Outlook National Weather Service Grand Rapids MI 409 AM EDT Mon Sep 13 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-140815- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 409 AM EDT Mon Sep 13 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Periods of thunderstorms, and possibly a few severe storms, are expected today into tonight. The strongest storms today are expected from near I-96 to I-94 during from early afternoon into early this evening. The stronger storms will have large hail and damaging winds associated with them. Very heavy rainfall is expected with these storms. Localized flooding is possible if the storms keep tracking over the same area. Storms should move east around 40 mph today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Tuesday we may see strong to severe storms during the day light hours, but the afternoon, east of US-131 is when and where the risk for strong to severe storms is greatest. Damaging winds and large hail is more than possible from these storms. the risk for strong to severe storms is greater Tuesday afternoon than today. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today into Tuesday afternoon. LMZ844>849-140815- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 409 AM EDT Mon Sep 13 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Periods of thunderstorms may cause locally higher winds and waves. There is also the threat of large hail from the stronger storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Winds and waves will be hazardous to both beach goers and small craft during the day light hours of Tuesday. A warm front will cause a period of thunderstorms Tuesday morning then the cold front will cause another line of storm during the early to mid afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today into Tuesday afternoon. wdm
Special Weather Statement
National Weather Service Grand Rapids MI
1056 AM EDT Mon Sep 13 2021
MIZ043-044-050-056-057-131600-
Oceana MI-Muskegon MI-Ottawa MI-Newaygo MI-Kent MI-
1056 AM EDT Mon Sep 13 2021
...Strong thunderstorms will impact portions of Kent, Ottawa,
southern Newaygo, Muskegon and southern Oceana Counties through NOON
EDT...
At 1055 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Montague to 13 miles
west of Muskegon to 35 miles west of Holland State Park. Movement
was east at 60 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grand Rapids... Muskegon... Holland...
Grand Haven... Newaygo... White Cloud...
Wyoming... Kentwood... Walker...
Grandville... Muskegon Heights... East Grand Rapids...
Hudsonville... Rockford... Zeeland...
Coopersville... Sparta... Fremont...
Roosevelt Park... North Muskegon...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4360 8556 4330 8556 4329 8531 4306 8531
4277 8572 4277 8615 4280 8612 4278 8616
4278 8615 4277 8616 4279 8619 4278 8621
4295 8622 4309 8625 4332 8640 4355 8650
TIME...MOT...LOC 1455Z 268DEG 50KT 4347 8656 4315 8652 4286 8692
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DUKEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1125 AM EDT MON SEP 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 AM TSTM WND GST 1 ENE NORTON SHORES 43.17N 86.23W
09/13/2021 M49 MPH MUSKEGON MI ASOS
ASOS STATION KMKG MUSKEGON COUNTY AIRPORT.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1158 AM EDT MON SEP 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 AM TSTM WND GST 2 W GRAND HAVEN 43.06N 86.26W
09/13/2021 M44 MPH LMZ846 MI MESONET
MESONET STATION XGHL GRAND HAVEN LIGHT.
&&The Grand Rapids radar (KGRR), 23 km away, was scanning. The volume nearest the first event began at 16:01 UTC.
2 hail. Local standard time, as filed.
Hail to an inch in diameter fell near Hudsonville.
An NWS employee reported one inch diameter hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977580, 977581.